FDA Investigating Link Between Semaglutide and Hair Loss, Suicidal Thoughts

The US Food and Drug Administration (FDA) is investigating whether semaglutide, the active ingredient of the weight loss drug Wegovy and the diabetes medication Ozempic, might cause hair loss and suicidal thoughts, CNN reports.

Semaglutide belongs to a category of drugs which work by mimicking the GLP-1 hormone in the gut, which can affect the secretion of insulin and how food passes through the stomach.

In a recent update, the FDA said its Adverse Event Reporting Systems (FAERS) received reports of patients using these GLP-1 drugs suffering a form of hair loss known as alopecia, as well as suicidal ideation, and instances of aspiration in which food and liquids accidentally enter the lung. As of December 12, the agency is "evaluating the need for regulatory action."

"The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk," the FAERS website says, as noted by CNN. "It means that FDA has identified a potential safety issue, but it does not mean that FDA has identified a causal relationship between the drug and the listed risk."

Wegovy, made by Novo Nordisk, has been hailed as a "miracle" for its ability to suppress a person's appetite. In the years since its approval in 2021, Wegovy, along with its technically only for treating diabetes cousin Ozempic that's often prescribed off-label, have virtually revolutionized weight loss (a remaining wrinkle: Wegovy is extremely expensive and not currently available on insurance.)

Officially, some of listed side effects of semaglutide drugs like Wegovy include nausea, vomiting, diarrhea, and constipation.

Since their rise in popularity, though, more troubling side effects seemingly caused by the semaglutide drugs continue to emerge, such as its mocked drawback of supposedly causing facial aging, or "Ozempic face."

But some of its most severe alleged consequences include reports of the drugs causing stomach paralysis and serious bowel blockage. In addition, European regulators have already been investigating a risk of suicidal ideation from taking semaglutide and other GLP-1 drugs since last year.

It's unclear how prevalent these more harmful complications are, but the reports are evidently significant enough to warrant an investigation.

"If newly identified safety signals are identified, the FDA will determine what, if any, actions are appropriate after a thorough review of available data," the agency told CNN in a statement.

What those actions might be remain to be seen, but one course of action could be requiring an update to the labeling of these drugs, although more drastic measures — or none at all — aren't out of the question, either.

More on drugs: Semaglutide Patients Regained More Weight Than They’d Lost After Stopping Their Injections